When a laboring mother is given a drug, that drug affects the baby as well. If a doctor, pharmacist, or other medical care provider makes a medication error and gives the mother too much of a drug or the wrong drug, the consequences could be severe for the child. In some cases, drug-related negligence can leave an infant with significant, lifelong impairments.
Birth Injury Lawyer Near Me 1-800-222-9529
When a patient–in this case, the mother or the baby–sustains injuries because of a medication error, it is known as an adverse drug event (ADE). While some ADEs such as allergic reactions are difficult to predict and almost impossible to stop, many are preventable. While ADEs occur in all age groups and populations, birth injuries are particularly difficult as the infant can suffer lifelong repercussions because of the medication error.
Some birth-related ADEs occur when:
- The mother requires general anesthesia but is given too much or the wrong kind, or the care providers fail to monitor the patients closely.
- The care provider administers too much medication or administers it incorrectly during an epidural.
- The mother receives too much Pitocin (oxytocin) meant to induce her labor.
Any preventable ADE may support a negligence claim and medical malpractice lawsuit. Doctors, nurses, and others who provide medical care services have an obligation to prevent harm and provide quality health care to every patient.